Lactic Acidosis

Lactic AcidosisLactic Acidosis is a term that describes high levels of lactate in the blood. Lactate is the by-product of the breakdown of sugar in a person’s body. It is rare, but people who have Lactic Acidosis can become very ill, and even die from having it. Lactic Acidosis is caused by damaged mitochondria. Mitochondria are cellular machines that are found in cells that are known to produce energy. People who suffer from Diabetes can get Lactic Acidosis.

Laboratory tests can determine if someone is in risk of getting Lactic Acidosis. It can be difficult to get an accurate result because in able to measure lactate levels, a more reliable area to get blood from is the artery instead of the common choice, veins. Not many people would enjoy having this done frequently. People can have the blood taken from their vein, though. It may not show the exact amount of lactic acid in the blood this way.

It is important to be aware of the signs and symptoms. The first signs of having Lactic Acidosis are gastrointestinal problems such as vomiting, bloating, loss in appetite and abdominal pains. Other symptoms that can occur include insomnia, headaches, and difficulty swallowing.

Lactic Acidosis can be caused by a class of Biguanides, with the common medicine known as metformin with its brand name being called Glucophage. A different biguanide known as phenformin was taken off shelves in the United States in the 1970s because of such a high rate of people getting Lactic Acidosis when using it. Lactic Acidosis actually caused a delay in the introduction of metformin in the United States until 1995, even though it was widely used in other countries without many cases.

Majority of people who use metformin will not get Lactic Acidosis. There is a small amount that will develop it, though. Lactic Acidosis can be up to 50% fatal in known cases. This condition has been more common in people who have kidney issues. Liver problems can also induce the risk of getting Lactic Acidosis.

There have been reports done that concluded that people who take metformin at any time have a 5 out of 100,000 chance of getting Lactic Acidosis. It was also reported that people who used phenformin had a greater risk of getting Lactic Acidosis. It has not been proven that the use of metformin truly is the reason people get the condition. The Lactic Acidosis could be due to the persons Diabetes or other pre-existing health issues.

Since the mortality rate amongst people who get Lactic Acidosis is high, there are some treatments available. The person should be taken to the hospital. These treatments are aggressive, targeting the participating cause of the Lactic Acidosis. If the person is taking metformin it should be stopped immediately and regular health measures should be taken.

Knowing about Lactic Acidosis is the best way to prevent it from happening. Learning how it occurs and its symptoms are crucial. If you would like more information about Lactic Acidosis, you can always discuss with your doctor who should be knowledgeable about the condition.

Related Information: